1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Bedtime correction shot

Discussion in 'Type 1 Diabetes' started by Besty W, Feb 25, 2017.

  1. Besty W

    Besty W Type 1 · Well-Known Member

    Messages:
    46
    Likes Received:
    21
    Trophy Points:
    48
    Hi all, I've been diagnosed T1D in October last year, and have been given the insulin and sent on my way, Hba1c result in Jan was 5.7%, but since I've been having trouble with higher readings of late, and can't get a call back from the diabetes nurse (messages left for two weeks, no returned call).

    My immediate problem tonight is sugars are 13.1, can /should I try to correct this just before going to bed, or is this too dangerous?
     
  2. tircoed

    tircoed · Well-Known Member

    Messages:
    76
    Likes Received:
    29
    Trophy Points:
    38
    Are u high when you wake in the morning ?
     
  3. TheBigNewt

    TheBigNewt Type 1 · Well-Known Member

    Messages:
    1,167
    Likes Received:
    374
    Trophy Points:
    123
    Depends on when your last short acting dose was. I'd be REAL careful taking Novolog and going to bed this early in the game if I were you. If you haven't waited at least 5 hours especially. It's usually a no no.
     
  4. bobneil

    bobneil Type 1 · Well-Known Member

    Messages:
    55
    Likes Received:
    37
    Trophy Points:
    58
    I've experimented with very conservative correction doses near bedtime. If I have dinner at 6 pm and my sugars are still high (through mistake, snacking, or otherwise) around 4 hours later when the insulin's finished, I'll take a very small dose - 1 or 2 units - and it'll drop my numbers by a few points to get me some peace of mind.
    For example, even just last night I had a 12.0 reading after some fresh fruit, and I was able to bring it down overnight to a more acceptable 8.5 for morning. I don't know if it went lower and then came back up, because I didn't wake myself to test halfway through.
    In my personal case (meaning, this probably won't apply to you) 1 unit with no food will drop me around 2-3 mmol.
    I can only do this safely because my basal is at a perfect spot where it keeps my levels steady overnight, rather than going down.

    EDIT: Narrowly avoided another one. I was 14.5 from some stew that had a lot of potato in it, took 7U alongside some toast, and within 2 hours I was down to 5.3 . I knew it'd go down further still so I had some cookies.
     
    • Like Like x 1
    #4 bobneil, Feb 26, 2017 at 3:18 AM
    Last edited: Feb 26, 2017
  5. Blackers183

    Blackers183 Type 1 · Well-Known Member

    Messages:
    161
    Likes Received:
    110
    Trophy Points:
    103
    For years by endocrinologist advised me not to correct at bed time. I did the DAFNE course 2 years ago and correcting at bed time was allowed (only premeal and bedtime though). However since then I have found that short acting (Novorapid) corrections at bed time have little effect on my BGL. After some experimenting I now correct with my long acting (Lantus), I double what short acting I need and take that as Lantus, works perfectly for me. So much so that my last HbA1C was 7% which was best ever which I have attributed in part to getting lower night time BGLs.
    Type 1 25 years MDI.
    David
     
    #5 Blackers183, Feb 26, 2017 at 8:08 AM
    Last edited: Feb 26, 2017
  6. DaftThoughts

    DaftThoughts LADA · Well-Known Member

    Messages:
    397
    Likes Received:
    613
    Trophy Points:
    133
    It really depends on how well you know your body. I've figured out my ratios pretty decently and I can trust that 1 unit of Novorapid will lower my blood sugar by about 1.2 mmol/L (my correction doses based on this tend to be spot-on). So depending on what I ate and how high I am, I might take a correction just before bed.

    Last night I was treated to some takeout dinner and it took 5 hours for my food to start spiking me, just before bed. I was at 8.9 but wasn't sure what my body usually does, as I eat takeout so rarely, so I left it. I woke up with a 7.3, so I could have taken 1 unit easily no problem. Not taking it wasn't an issue either though.

    If you can figure out what your body does with 1 unit of rapid acting insulin then you can look into possible corrections. An app like mySugr is useful for Europeans as it has a bolus calculator built in - it keeps track of insulin on board, when your last injection was etc. which is useful in figuring out how much you should take.

    When in doubt however, I'd leave it higher. You can always correct in the morning, and avoiding hypos at night is pretty important. You also shouldn't make any adjustments if you don't know what your body does exactly, and talk to your healthcare team first.
     
    • Agree Agree x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook